Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Springfield, MO

April 21, 2005Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2005, 2:59 AM CDT for Dent County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 2:59 AM CDT (07:59 UTC)
Expired
Apr 21, 2005, 4:00 AM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 210759
SVRSGF
MOC065-210900-
/O.NEW.KSGF.SV.W.0020.050421T0759Z-050421T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 AM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 AM CDT.

* AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHEAST OF SALEM...OR 29 MILES SOUTH OF
  STEELVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN DENT COUNTY...INCLUDING THE TOWNS OF TURTLE AND
  GLADDEN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3762 9137 3760 9151 3742 9150 3742 9123
      3748 9130 3750 9132

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 210816
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT THU APR 21 2005

MOC065-210900-
/O.CON.KSGF.SV.W.0020.000000T0000Z-050421T0900Z/
DENT MO-
316 AM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DENT COUNTY UNTIL 400
AM CDT...

AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF BUNKER...OR 30 MILES
SOUTH OF STEELVILLE...AND MOVING SOUTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN DENT COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3763 9136 3760 9145 3742 9138 3742 9123
      3748 9130 3750 9132

$$

CRAMER
000 
WWUS53 KSGF 210828
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 AM CDT THU APR 21 2005

MOC065-210838-
/O.CAN.KSGF.SV.W.0020.000000T0000Z-050421T0900Z/
DENT MO-
328 AM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR DENT COUNTY HAS BEEN
CANCELLED...

AT 325 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3763 9136 3760 9145 3742 9138 3742 9123
      3748 9130 3750 9132

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 AM CDT, 59 minutes earlier.

Area forecast discussion, Apr 21, 2:00 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT THU APR 21 2005

.DISCUSSION...
INTERESTING FORECAST SETTING UP IN THE SHORT TERM PERIOD AS A RATHER
STRONG SHORTWAVE WILL GRADUALLY SHIFT EAST AND THEN SOUTHEAST
THROUGH THE AREA.

CURRENTLY WE HAVE TWO MAIN AREAS OF CONVECTION ONGOING.  THE FIRST
ACROSS EASTERN MISSOURI AND JUST INTO THE FAR EASTERN PORTION OF OUR
CWA.  THESE STORMS WERE FORMING IN A NARROW BAND OF HIGHER DEWPOINTS
OVER EASTERN MISSOURI ALONG A SURFACE BOUNDARY AND LIKELY OUTFLOWS
FROM EARLIER CONVECTION ACROSS THIS AREA.  STORMS WHICH OCCURRED
ACROSS SOUTH CENTRAL KANSAS EARLIER HAVE DISSIPATED ALMOST
COMPLETELY AS LOW LEVEL JET KICKED IN AND DEVELOPED STRONG TO SEVERE
CONVECTION ALONG WEST/EAST SURFACE FRONT IN NORTHERN KANSAS/MO.
DEWPOINTS OVER SOUTH CENTRAL KANSAS BEHIND OUTFLOW HAVE DROPPED INTO
THE 40S HOWEVER THESE SHOULD RECOVER LATER TODAY WITH MID 60
DEWPOINTS SOUTH ACROSS OKLAHOMA.

LOOKS LIKE INSTABILITY MAY BE GREATER THIS AFTERNOON THAN 00Z NAM
GUIDANCE WOULD INDICATE WITH CONVECTION TO THE WEST FALLING APART.
YESTERDAYS FORECAST SOUNDINGS INDICATED CAPES OF AROUND 3000 J/KG
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND
EARLY EVENING WITH CURRENT FORECAST SOUNDINGS FROM 1500 TO 2000
J/KG.  WITHOUT MORNING CONVECTION OUT WEST WILL PROBABLY SEE
TEMPERATURES IN THE UPPER 70S TO AROUND 80 THIS AFTERNOON WITH
DEWPOINTS RISING INTO THE LOW TO MID 60S AHEAD OF THE FRONT WHICH
WILL PRODUCE CAPES OF 2500 TO 3000 J/KG.  THE COLD FRONT WILL PUSH
EAST TODAY ACROSS KANSAS AND INTO EASTERN KANSAS BY LATE IN THE
DAY.  WOULD EXPECT THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON AHEAD
OF THE FRONT AND COULD RAPIDLY BECOME SEVERE GIVEN THE AMOUNT OF
INSTABILITY.  AFTERNOON/EVENING SOUNDINGS WOULD DEFINITELY SUPPORT
LARGE HAIL AND WITH HELICITIES OVER WESTERN CWA AROUND 250 THERE IS
ALSO A POTENTIAL FOR ISOLATED TORNADIC SUPERCELL DEVELOPMENT.  PLAN
IS TO MENTION LARGE HAIL AND ISOLATED TORNADOES IN THE MORNING
HAZARDOUS WEATHER OUTLOOK...AND SEVERE STORMS IN GRIDS.

WOULD EXPECT THE CONVECTION TO QUICKLY PUSH EAST ACROSS THE CWA
TONIGHT AS A NORTHERN STREAM KICKER SHORTWAVE FORCES FIRST SHORTWAVE
INTO NORTHWEST MISSOURI AND SURFACE FRONT THROUGH THE AREA.  HAVE
SKY CLEARING OUT BRIEFLY BEHIND THIS INITIAL WAVE WITH CLOUDS MOVING
BACK INTO THE AREA WITH THE UPPER LEVEL FEATURE.  DONT HAVE THUNDER
WITH THIS FEATURE BUT KEPT LOW SHOWERY POPS IN FOR FRIDAY WITH BEST
MOISTURE TO THE NORTH.

MAJOR STORY AFTER THE SEVERE STORM POTENTIAL TODAY/TONIGHT WILL BE
WITH THE COLD TEMPERATURES RETURNING OVER THE WEEKEND.  NORTHERN
STREAM SHORTWAVE FROM CANADA WILL HELP DROP A MUCH COLDER AIR MASS
INTO THE REGION FRIDAY NIGHT INTO SATURDAY NIGHT.  CWA WILL LIKELY
BE ON THE WESTERN FRINGES OF THIS AIR MASS BUT WILL STILL SEE
TEMPERATURES PROBABLY DROP BACK INTO THE 30S BOTH FRIDAY AND
SATURDAY NIGHT.  CERTAINLY DONT SEE A HARD FREEZE POTENTIAL...BUT
FROST LOOKS LIKE A DECENT BET FOR SATURDAY NIGHT...ESPECIALLY IN
FAVORED VALLEYS.  FRIDAY NIGHT SHOULD STAY TOO MIXED FOR FROST
DEVELOPMENT AS COLDER AIR WILL BE ADVECTING IN WITH DECENT NORTHWEST
WINDS.  CURRENT GRIDS HAVE THIS HANDLED WELL AND NO CHANGES MADE AT
THIS TIME.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...NOW THAT MCS IS UNDERWAY OVER EXTREME SOUTHERN
KANSAS...WILL GO AHEAD AND ADD TEMPO STORM GROUPS TO BOTH JOPLIN AND
SPRINGFIELD. THERE SEEMS TO BE A WEAKENING TREND ON RADAR
IMAGES...BUT EXPECT AT LEAST SOME BRIEF HEAVY RAIN TO MAKE ITS WAY
INTO OUR AREA THROUGH EARLY MORNING.

COULD SEE ANOTHER ROUND OF STORMS WITH FROPA LATE IN THE FORECAST
PERIOD...AND WILL INCLUDE MENTION OF PRECIP DURING AFTER 22Z.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 20, 9:30 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT WED APR 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
930 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS ARE POSSIBLE AFTER 1 AM...MAINLY NORTH
  AND WEST OF A JOPLIN TO OSAGE BEACH LINE. A FEW STORMS
  MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
  THE OUTLOOK AREA.

  ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THURSDAY
  AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
  BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
  HOWEVER...THE THREAT OF SEVERE THUNDERSTORMS WILL BE GREATLY
  DIMINISHED IF LOW CLOUDS FROM MORNING PRECIPITATION LINGER
  THROUGHOUT THE AFTERNOON.

  UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
  DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
  SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
  POSSIBLY EVEN A FREEZE SATURDAY AND SUNDAY NIGHT.

  THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS IN SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI
  SHOULD RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS OVERNIGHT
  TO THE NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING
  PROCEDURES. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED
  THURSDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/FOSTER

In the hours before

Special weather statement, Apr 21, 1:45 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT THU APR 21 2005

MOZ083-210730-
DENT-
145 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 230 AM CDT...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF VIBURNUM...OR 21 MILES SOUTH
OF STEELVILLE...AND MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

CRAMER
Special weather statement, Apr 21, 2:20 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT THU APR 21 2005

MOZ098-210815-
SHANNON-
220 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON COUNTY UNTIL 315 AM
CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BUNKER...OR 33 MILES SOUTH OF
STEELVILLE...AND MOVING SOUTH AT 25 MPH.  THIS STORM WILL BEGIN TO
AFFECT NORTHERN SECTIONS OF SHANNON COUNTY...INCLUDING THE COMMUNITY
OF ROUND SPRING.

THIS STORM WILL BE...
  NEAR EMINENCE BY 310 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:08 PM CDTSevere Thunderstorm WarningSGFShannon52 min
Apr 21, 2:12 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton63 min
Apr 21, 4:15 PM CDTFlash Flood WarningSGFOzark, Taney6 hr
Apr 21, 4:33 PM CDTSevere Thunderstorm WarningSGFDouglas57 min
Apr 21, 5:05 PM CDTSevere Thunderstorm WarningSGFWright41 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningSGFPhelps37 min
Apr 21, 5:36 PM CDTSevere Thunderstorm WarningSGFTexas54 min
Apr 21, 6:48 PM CDTSevere Thunderstorm WarningSGFMaries42 min
Apr 21, 6:59 PM CDTTornado WarningSGFMaries61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.